Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 2:38 PM CDT for Wadena County, Minnesota. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 2:38 PM CDT (19:38 UTC)
- Expired
- May 29, 2018, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wadena County, MN
The radar
The Duluth radar (KDLH), 209 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:53 PM CDT | HAIL 0.25 | Verndale, MN | |
| May 29, 3:02 PM CDT | TSTM WND GST 60 | 5 N Verndale, MN | POWER POLE SNAPPED |
| May 29, 3:05 PM CDT | HAIL 0.88 | 3 N Sebeka, MN | SOCIAL MEDIA POST SHOWING HAIL STONE SLIGHTLY LARGER THAN A NICKEL. |
| May 29, 3:08 PM CDT | HAIL 1.5 | 2 Se Menahga, MN | PICTURE OF HAIL ON FACEBOOK |
| May 29, 3:30 PM CDT | HAIL 1 | 7 Ne Aldrich, MN | LARGE HAIL AND VERY HEAVY RAINS IN NORTHERN THOMASTOWN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WUUS53 KFGF 291938
SVRFGF
MNC159-292030-
/O.NEW.KFGF.SV.W.0006.180529T1938Z-180529T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
238 PM CDT TUE MAY 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Wadena County in central Minnesota...
* Until 330 PM CDT.
* At 238 PM CDT, a severe thunderstorm was located over Aldrich, or
28 miles north of Long Prairie, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich
and Blue Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
4639 9476 4637 9476
TIME...MOT...LOC 1938Z 184DEG 20KT 4639 9497
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
710
WWUS53 KFGF 291956
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
256 PM CDT TUE MAY 29 2018
MNC159-292030-
/O.CON.KFGF.SV.W.0006.000000T0000Z-180529T2030Z/
Wadena MN-
256 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WADENA COUNTY...
At 256 PM CDT, a severe thunderstorm was located near Verndale, or 32
miles north of Long Prairie, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich and
Blue Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
4639 9476 4637 9476
TIME...MOT...LOC 1956Z 207DEG 17KT 4645 9494
HAIL...1.00IN
WIND...60MPH
$$
Lee247
WWUS53 KFGF 292013
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
313 PM CDT TUE MAY 29 2018
MNC159-292030-
/O.CON.KFGF.SV.W.0006.000000T0000Z-180529T2030Z/
Wadena MN-
313 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WADENA COUNTY...
At 312 PM CDT, a severe thunderstorm was located near Blue Grass, or
34 miles north of Long Prairie, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 302 pm...estimated 60 mph
winds were reported 5 miles north of Verndale.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich and
Blue Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
4639 9476 4637 9476
TIME...MOT...LOC 2012Z 179DEG 31KT 4648 9493
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:56 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 29, 12:56 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1256 PM CDT Tue May 29 2018 .UPDATE... Issued at 1236 PM CDT Tue May 29 2018 Forecast on track with some showers and general storms pushing up into the MN RRV this noon hour. CAM guidance timing for more robust activity in the 2pm to 4pm time. Most recent runs keeping much of the RRV more isolated with convection and more scattered to widespread activity across the MN lakes and trees portion of the FA this afternoon an evening. Activity rapidly lifts to the north with overall a quiet period overnight. UPDATE Issued at 955 AM CDT Tue May 29 2018 Brought in the shower mention a bit earlier into the southern valley as leading edge of convective activity looks to enter the FA between 11am and 12pm. Forecast for isolated to scattered storms wrt severe risk appears on track for this afternoon across the valley and into NW and W cntrl MN. CAMs continue to show some organized features i.e. updraft helicities greater than 75m2/s2 and MLCAPE rising to around 2.5k J/kg. UPDATE Issued at 644 AM CDT Tue May 29 2018 Remaining activity exiting the far eastern fcst area and weakened to just showers. Will maintain a low pop for -shra til 13/14z in the far northeastern fcst area. Otherwise thin to broken cirrus over the area and we will start off with decent amount of sun. Still noticing that wind shift boundary nr Hallock to Grand Forks to near Oakes. More of a north-northeast wind west of it and a southeast wind and warmer temps ahd of it. Nothing too different in latest CAM guidance indicating main storm threats mid to late aftn/eve mainly up thru western MN. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Tue May 29 2018 Issue today/tonight is thunderstorm chances and intensity. CAM models havent had a great track record of late, so a bit of caution into the next 12-18 hours. The overnight CAMs (NSSL WRF, HOP WRF, HRRR, HREF) have the general idea of thunderstorms developing in E SD/SW MN midday and then moving then/developing them NNE thru WC/NW MN this aftn/eve. All have a dry slot working into much of E ND this aftn/eve and suppressing activity with the best shear (25-30 kts) and instability (2-3k j/kg cape) just east of the RRV in our MN fcst area. Lack of shear is a bit low for sustained supercells and from what I can tell lack of a focusing boundary as well is an issue. There is a defined boundary present early this morning from Lisbon to Hillsboro to Crookston to Hallock with a north wind west of this line and warmer temps and a SSE wind east of this. All models have this boundary washing out as SSE winds take over mid to late morning and boundary lifts into Manitoba. Thus idea for the fcst is to focus pops this aftn with a bit higher pops NW/WC MN and parts of the NE ND (50) vs 20-30 in EC/SE ND. SPC day 1 has slight risk in a part of the fcst area mainly nr GFK to PKD but I have having doubts on this area being a focus vs other areas of NW/WC MN as no boundary noted this aftn. I would look for isold severe with wind threats east of the RRV in better shear/instabiility and soundings show a decent dry area just off the sfc up thru 700 mb or so with DCAPE values progged 800-900 j/kg. Severe threat ends this evening with main focus for convection in Manitoba. But will keep lower end pops all areas due to much uncertainty and the risk of showers/general t-storms later tues night moving in from the west with upper low. Enough sun and warming lower levels to send temps well into the 80s today. .LONG TERM...(Wednesday through Monday) Issued at 320 AM CDT Tue May 29 2018 A series of vort maxes embedded in SW flow aloft will move into the central and eastern Dakotas through the middle of the week. This will bring an active period continuing into Wednesday. Main trough moves east of area Wed evening and next short wave ridge aloft will bring a break in the active weather for much of Thursday afternoon and evening. Upper level pattern returns to SW flow aloft by early Friday morning...and a continuation of embedded shortwaves bringing another active pattern to the area for Friday and Saturday. Another break in activity is expected Sunday through early next week as zonal flow sets up aloft...with a short wave ridge over the northern tier and Sask by Mon. Models far from agreement for middle part of next week, however ECMWF suggests more SW flow aloft and another active period, so blended solution's low POPs seem reasonable. Far too early to determine threat of TS vs SHRA so will go with showers and thunderstorms on Day 7...which is to be expected for June weather. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 Predominately VFR at TAF sites over the next 24 hours. The exception will be when thunderstorms or rain showers move overhead. Winds will be southerly today and turn to the northwest Wednesday morning at DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...Speicher AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 516 AM CDT Tue May 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 516 AM CDT Tue May 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur today, mainly mid afternoon into the early evening. Highest chances are in northwestern and west central Minnesota and the northern Red River valley. A few severe storms are possible with hail to 1.5 inches and wind gusts to 75 mph the main threats. The highest risk is in northwestern or west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread showers and a few thunderstorms are expected Wednesday, but no severe weather is anticipated. Chances for thunderstorms will also occur Friday afternoon thru Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 29, 2:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
216 PM CDT TUE MAY 29 2018
MNZ024-032-292000-
Wadena MN-Hubbard MN-
216 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND WADENA
COUNTIES UNTIL 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verndale, or 33 miles north of Long Prairie, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Hubbard, Nimrod and
Aldrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
4638 9473 4637 9473 4637 9510 4687 9509
4685 9468 4680 9468
TIME...MOT...LOC 1916Z 193DEG 24KT 4646 9501
LeeSpecial weather statement, May 29, 2:19 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 PM CDT TUE MAY 29 2018
MNZ031-292000-
East Otter Tail MN-
219 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
300 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbank, or 18 miles north of Alexandria, moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
New York Mills, Parkers Prairie, Henning, Ottertail, Deer Creek,
Bluffton and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4672 9552 4671 9516 4663 9516 4611 9534
4611 9561
TIME...MOT...LOC 1919Z 193DEG 38KT 4613 9547
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:16 PM CDT | Special Weather Statement | FGF | Wadena | 44 min |
| May 29, 2:19 PM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| May 29, 2:58 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| May 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 39 min |
| May 29, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 31 min |
| May 29, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 28 min |
| May 29, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 24 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 39 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 36 min |
| May 29, 5:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| May 29, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 29, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 31 min |
| May 29, 6:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.